Ask a doctor

Dark Area Under my Eye - Tyndall Effect?

I Received Restylane 4 Months Ago.

Doctor Answers (9)

Dark circles under the eyes are caused by three things, hollows, veins and pigment.

+2

A skilled cosmetic dermatologist or plastic surgeon will recognize what to do.  Hollows can be treated with Restylane, Veins can be treated with an infrared laser, and pigment can be removed with a Q-switched laser or with mild resufacing.  It is hard to tell from your photos which would be best for you.  Add a photo with better lighting and a front and side view.


Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

Dark area under eye. Tyndall effect?

+2

The photo is very suggestive of post inflammatory hyperpigmentation,

Is it on one side only?

I suggest that you first try a bleaching agent such as Hydroquinone or,a newer agent: Ellure cream by Syneron. This latteragent can  be purchased from a Dermatologist.

Always be sure that you are being treated by a Board Certified Dermatologist or Plastic Surgeon foamiliar with the technique of injection.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Dark Area Under the Eye Four Months After Restylane

+2

Judging by your photo, this discoloration appears to be more likely due to post inflammatory hyperpigmentation. I doubt that it is a Tyndall effect from Restylane. Prescription strength hydroquinone cream should be used and can be combined with microdermabrasion, a spot chemical peel, or laser treatment if necessary. Don't forget your sunscreen each morning.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Tyndall effect?

+2

based on the photo, it is not a tyndall effec. it appears to be hyperpigmentation. did you bruise? if so, a hydroquinone product may be needed.  Dr. Rafael Cabrera

Rafael C. Cabrera, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 1 review

Restylane - Dark Area Under my Eye - Tyndall Effect?

+1

Probably not.

It's hard to say 100% from that photo but a Tyndall Effect is typically described as a blue color emanating from the location of the hyaluronic acid filler that was injected.  This is a phenomenon of physics and has to do with the manner in which certain wavelengths of light are scattered by particles (that's about the limit of what I know on this, btw).  So if the area is truly bluish, then it may represent that.

More likely, though, is that this is some post-inflammatory hyperpigmentation.  This can occur with any treatment or procedure but particularly so when the skin is very thin, which is certainly the case here.  Your physician should be able to provide a skin bleach or other treatment, or can refer you to someone who can, which may be able to speed the recovery a bit.  It should get better on its own, but there's no reason not to "assist" it if at all possible.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 151 reviews

Restylane

+1

It would be helpful to see your before pictures as well.  I would start with a hydroquinone- 8%.  Make sure to use sunscreen with it for it will cause sun sensitivity.

Melanie L. Petro, MD
Alabama Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

Restylane for the area under the eyes

+1

Its hard to say with certainty because the quality of the photo but I would have to say that this does not appear to be the Tyndall effect, that usually has a bluish tint, which does not seem apparant in your photo.  I woud venture that you are having shadowing below the eyes. 

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

This does not look like tyndall effect.

+1

However, it does look like a funky treatment result.  A properly done lower eyelid treatment should not look like there has been any treatment at all.  The good news and the reason why treating the lower eyelid is possible at all it that the treatment can be adjusted.  Even though it has been four months, it is possible to have an injection with the enzyme hyaluronidase to adjust this treatment effect.  The key is to find an injector who is comfortable working with the enzyme.  You might look for an oculoplastic surgeon who works with the enzyme because they typically have the most experience with this product.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Retylane Tyndall effect

+1

Looking at photos prior to your Restylane injection would help. It does appear to be Tyndall effect, however it could be shadow effect (or hollowness) underneath the lower eyelid fullness.  If it is Tyndall effect, that requires Restylane removal via reversing enzyme injection.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.